Utah, 2012

Winter Weather in Utah, February 19, 2012

February 19, 2012 · NWS GJT · 2 events in 2 counties and zones

A vigorous Pacific trough produced significant snowfall over most mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough produced significant snowfall over most mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 10:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 18, 10:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1010 PM MST SAT FEB 18 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 304 PM MST SAT FEB 18 2012

THIN HIGH CLOUDS HAVE SWEPT EASTWARD ACROSS THE AREA...BUT UP
UNTIL THIS POINT THEY HAVE BEEN RELATIVELY THIN AND SKIES WERE
MAINLY SUNNY OVER THE FORECAST REGION. AS A RESULT...TEMPERATURES
CONTINUED TO RUN AT...OR A LITTLE WARMER THAN MIDAFTERNOON
YESTERDAY.

NEXT SYSTEM LINING UP ABOUT AS ANTICIPATED BY MODELS AND MODELS
THEMSELVES HAVE REMAINED FAIRLY CONSISTENT BETWEEN ONE ANOTHER AND
FROM RUN TO RUN. OVERNIGHT...MODELS CARRY THE TROUGH SYSTEM OVER
THE WEST COAST EASTWARD OVER THE WESTERN GREAT BASIN. MOISTURE
SURGING NORTHWARD AHEAD OF THE SYSTEM WILL SPREAD CLOUDS OVER THE
REGION THIS EVENING WITH MUCH OF THE WESTERN HALF OF THE FORECAST
AREA MOSTLY CLOUDY BY DAY BREAK SUNDAY.

SHOWERS WILL HOLD OFF A BIT LATER THAN EARLIER ANTICIPATED AND
REMOVED MENTION OF SHOWERS UNTIL AFTER MIDNIGHT AS NONE OF THE
MODELS GENERATE ANY QPF IN THE EVENING. HOWEVER...A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL PUSH INTO THE EASTERN UINTA
MOUNTAINS LATE TONIGHT. LOW LEVEL CONVERGENCE ALONG THE FRONT
COMBINED WITH GOOD MID-LEVEL PVA WILL BRING A GOOD CHANCE OF SNOW
TO THE EASTERN UINTA MOUNTAINS LATE TONIGHT.

THE TROUGH WILL SWING THROUGH UTAH ON SUNDAY DRIVING THE COLD FRONT
ACROSS MOST OF EASTERN UTAH BY MIDDAY...THEN ACROSS MUCH OF
WESTERN COLORADO DURING THE AFTERNOON. STRONG AND GUSTY SOUTHWEST
WINDS WILL SHIFT TO THE WEST AND NORTHWEST WITH THE PASSAGE OF THE
FRONT. FRONTOGENETIC FORCING COMBINED WITH MID-LEVEL Q-CONVERGENCE
WILL BRING WIDESPREAD SHOWERS TO THE AREA. ARRIVAL OF COLDER AIR
ALOFT WILL STEEPEN LAPSE RATES WHICH WILL ENHANCE SNOW PRODUCTION
OVER THE REGION. THOUGH MODELS NOT GENERATING AS MUCH SNOWFALL
OVER THE SOUTHERN MOUNTAINS...FELT THAT THERE WAS ENOUGH MOISTURE
AND ENERGY TO BRING IN LOW END ADVISORY FOR THE SAN JUAN
MOUNTAINS AS WELL. ADVISORIES ISSUED EARLIER APPEARED TO BE ON
TRACK. LOWER VALLEYS WILL SEE A MIX OF RAIN AND SNOW OR ALL RAIN
DURING THE AFTERNOON AS TEMPERATURES RISE FROM MORNING LOWS.

OVERNIGHT LOWS WILL BE MODERATED BY CLOUDS...AND IN SOME AREAS
WIND. HIGHS ON MONDAY WILL BE 5 TO 10 DEGREES COOLER ON AVERAGE AS
PREVIOUSLY FORECAST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 304 PM MST SAT FEB 18 2012

THE COMBINATION OF FRONTAL AND DYNAMIC FORCING GIVES WAY TO COLD
ADVECTION IN NORTHWEST OROGRAPHICS SUNDAY NIGHT...AS THE UPPER
TROUGH AXIS MOVES OVER WRN CO BY 12Z MONDAY MORNING. WIDESPREAD SNOW
IS EXPECTED ACROSS THE MOUNTAINS AND NORTHWEST CO PLATEAU SUNDAY
NIGHT...WITH MANY CENTRAL AND SOUTHERN VALLEYS HAVING A DECENT
CHANCE OF SEEING SNOW AS WELL. A CONVECTIVE ELEMENT WITH THE FRONT
COULD PRODUCE LOCALLY HEAVY RATES OF SNOWFALL SUNDAY EVENING.  SNOW
WILL LINGER THROUGH MONDAY MORNING BUT SHOULD BE DECREASING BY
MONDAY AFTERNOON AS DRIER AIR MOVES IN AND WARM ADVECTION ALOFT
REDUCES INSTABILITY.

THE REMAINDER OF NEXT WEEK...TUESDAY THROUGH SATURDAY...WILL FEATURE
A LARGE RIDGE OF HIGH PRESSURE OFF THE WEST COAST AND A SUBSEQUENT
DOWNSTREAM TROUGH OVER THE WESTERN AND CENTRAL STATES. THIS SHOULD
RESULT IN PERSISTENT AND OFTEN MOIST NW FLOW FAVORING THE NORTHERN
MOUNTAINS...WITH PERIODIC EMBEDDED DISTURBANCES TO BOOT. MODELS NOSE
AN THE UPPER JET INTO THE NORTHERN CO MTNS TUE NIGHT AND THEN KEEP
IT THERE UNTIL FRI. RAISED THE CHANCE OF SNOW FOR THE NORTHERN
MOUNTAINS FOR MIDWEEK IN RESPONSE. THIS MAY BE A CASE WHERE SNOW MAY
NOT BE PARTICULARLY HEAVY AT ANY ONE TIME FOR THE NORTHERN MTNS...
BUT JUST PERSISTENT ACCUMULATIONS. CLEARING IS EXPECTED BY FRIDAY.
IN CONTRAST...MUCH OF EASTERN UT AND SOUTHWEST CO LOOK MOSTLY DRY
WITH SOME SUN AND SEASONABLE TEMPS AFTER MONDAY OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 957 PM MST SAT FEB 18 2012

VFR CONDITIONS WILL PERSIST ACROSS MOST OF THE AREA THROUGH TONIGHT.
HOWEVER...CLOUDS WILL LOWER OVER EAST-CENTRAL AND NORTHEAST UTAH
AHEAD OF AN APPROACHING WINTER STORM. THE COLD FRONT ASSOCIATED
WITH THIS STORM WILL MOVE INTO THE EASTERN UINTA MOUNTAINS AROUND
12Z...MOVING THROUGH MUCH OF EASTERN UT AND INTO NORTHWEST CO BY
19Z SUNDAY. THE FRONT WILL CONTINUE TO SWEEP ACROSS THE REMAINDER
OF SOUTHEAST UTAH AND WESTERN COLORADO THROUGH LATE SUNDAY AFTERNOON.
AHEAD OF THE FRONT EXPECT GUSTY SOUTHWEST WINDS FROM 15 TO 25 MPH
WITH GUSTS TO 35 MPH OVER THE HIGHER TERRAIN...SHIFTING TO THE
NORTHWEST AND DECREASING WITH FRONTAL PASSAGE. GUSTY WINDS AHEAD
OF THE FRONT WILL RESULT IN MODERATE MECHANICAL TURBULENCE IN THE
VICINITY OF MOUNTAINS. MEANWHILE...BEHIND THE FRONT SNOW WILL
BECOME WIDESPREAD IN THE MOUNTAINS RESULTING IN EXTENSIVE OBSCURATION.
LOWER ELEVATION AIRPORTS NORTHWEST OF A K4BL-KRIL- KSBS LINE WILL
EXPERIENCE AN INCREASING PROBABILITY FOR MVFR AND IFR CIGS/VSBYS
FROM 12Z TO 18Z...BECOMING LIKELY AFTER 18Z AS RAIN CHANGES TO
SNOW OR BECOMES MIXED WITH SNOW. AIRPORTS ACROSS THE REMAINDER OF THE
REGION ARE LIKELY TO EXPERIENCE PERIODS OF MVFR CONDITIONS WITH
BRIEF IFR IN HEAVY SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 8 AM MST MONDAY FOR
     COZ001>004-009-010-012-013-018-019.

UT...WINTER WEATHER ADVISORY FROM 8 AM SUNDAY TO 8 AM MST MONDAY FOR
     UTZ023-025.

&&

SHORT TERM...NL
LONG TERM....JAD
AVIATION...JRP
Hazardous weather outlook, Feb 18, 4:26 AM MST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 AM MST SAT FEB 18 2012

COZ001>014-017>023-UTZ022>025-027>029-191130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
426 AM MST SAT FEB 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG IN THE UPPER AND MIDDLE YAMPA RIVER BASINS MAY
AT TIMES LOWER VISIBILITY TO BELOW ONE MILE. THE FOG IS EXPECTED
TO DISSIPATE BY AROUND MID-MORNING.

A CHANCE OF SNOW WILL BEGIN TO SPREAD INTO THE MOUNTAINS OF
NORTHEAST UTAH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF A SIGNIFICANT WINTER STORM COMES SUNDAY
THROUGH MONDAY...AS A STRONGER PACIFIC SYSTEM MOVES THROUGH THE
AREA. WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN AND SNOW ARE
POSSIBLE. MOUNTAIN SNOW SHOWERS WILL LINGER INTO MONDAY NIGHT. A
STRONG AND UNSETTLED NORTHWEST FLOW WILL THEN KEEP A CHANCE OF
SNOWFALL OVER THE NORTHERN MOUNTAINS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 19, 2:00 AM MST to 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
February 19, 11:00 AM MST to 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 12 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370379, 370388.